Lead Toxicity due to Ingestion of Lead-Contaminated Opium in a Patient Presenting with Motor Neuropathy and Upper Limb Paresis: A case report

Seyed M. M. Mirzaei, Ayob Akbari, Omid Mehrpour, Nasim Zamani

Abstract


Opium users may present with central or peripheral nervous system-related symptoms, gastrointestinal complications and anaemia; in such cases, lead poisoning should be suspected and chelation therapy initiated as soon as possible. We report a 64-year-old male patient with a 20-year history of opium addiction who was referred to the Imam Reza Hospital, Birjand, Iran, in 2017 with severe motor neuropathy and paresis in both upper limbs. His primary symptoms were generalised weakness, abdominal and bone pain, constipation and lower limb paraesthesia that had started several months prior. In addition, he reported severe progressive bilateral paresis of the upper limbs of one month’s duration. A diagnosis of lead poisoning was confirmed by a blood lead level of 140 μg/dL. The patient underwent chelation therapy after which he improved significantly. At a one-year follow-up visit, he was neurologically intact and symptom-free.

Keywords: Opium Dependence; Lead Poisoning; Lead-Induced Nervous System Diseases; Paresthesia; Case Report; Iran.


Full Text:

PDF


DOI: http://dx.doi.org/10.18295/squmj.2018.18.04.017

Refbacks

  • There are currently no refbacks.




Creative Commons License
This work is licensed under a Creative Commons Attribution-NoDerivatives 4.0 International License.

Sultan Qaboos University Medical Journal, College of Medicine and Health Sciences, Sultan Qaboos University, PO Box 35, Postal Code 123, Al-Khod, Muscat, Oman

ISSN (Print edition): 2075-051X ISSN (Internet edition): 2075-0528

Copyright SQUMJ 2019. This journal and its content is licensed under a Creative Commons Attribution No Derivatives 4.0 International license.

Flag Counter